A penicillin allergy is an allergic reaction that occurs when the body’s immune system overreacts to penicillin antibiotics. Common symptoms of a reaction to penicillin include rash, hives, itchy eyes, swollen lips, tongue, or face. Penicillin allergic reactions typically occurs within an hour after taking the antibiotic. Many patients have had a history of reaction to penicillin’s during childhood. In many cases penicillin was given and at the same time a viral infection was present. In most instances it was the viral infection that caused the rash not the penicillin. Even in cases of patients who have had allergy to penicillin the natural history is that patients can lose their clinical sensitivity over time. While you can consider avoiding the use of penicillin antibiotics this is not entirely without potential consequence. Studies have shown that patients who have penicillin allergy listed on their medical record are more likely to receive more expensive and broad spectrum antibiotics. With the increased risk of antibiotic resistance this option is less appealing. Additionally studies have demonstrated that patients with penicillin allergy listed on their medical records are more likely to develop certain infections if hospitalized. Given the cost and the potential adverse health effects evaluation to see if you have a true penicillin allergy is a simple cost effective option. We can help.
Call Midwest Allergy & Asthma at (651) 702-0750 for more information or to schedule an appointment.